New York, 2005

Flood in New York, April 1 to 6, 2005

April 1 to 6, 2005 · NWS BGM · 1 event in 1 county or zone

A slow moving storm from the Ohio Valley brought 2 to 3 inches of rain on April 2nd and 3rd. Before this storm, river levels were already above its 18 foot flood stage due to a previous rainstorm March 28th and snowmelt.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A slow moving storm from the Ohio Valley brought 2 to 3 inches of rain on April 2nd and 3rd. Before this storm, river levels were already above its 18 foot flood stage due to a previous rainstorm March 28th and snowmelt. By the time the river fell below flood stage most of the snow had melted. The Susquehanna River at Vestal crested at 28.87 feet at 5:45 PM EST on April 3rd, then fell back below flood stage on the 6th. This was the 2nd highest flood crest at Vestal. 250 families in Endwell were displaced by the flood. Endwell Mobile Home Park flooded to first floors.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 31, 8:25 PM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Mar 31, 8:25 PM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE BINGHAMTON NY
825 PM EST THU MAR 31 2005

.SHORT TERM (TONIGHT - FRIDAY MORNING)...
COLD FRONT ENTERING WRN CWA THIS EVENING. THE FRONT TO BE IN FAR ERN
CWA AROUND SUNRISE. A NARROW DRY SLOT WITH FEW CLOUDS BEHIND IT IN
SW PA  BUT BELIEVE THIS WILL NOT MAKE IT TO CWA. A FEW SHOWERS WITH
IT. LOW LEVEL MOISTURE AND CLOUDS WILL BE HARD TO DISPLACE ALONG THE
ERN SLOPES OF THE HILLS. DRIER AIR AND LACK OF FORCING IN THE SRN
CWA SO BACKED OFF ON THE POPS THIS EVENING. ADJUSTED MIN TEMPS UP A
LITTLE GIVEN EXTENSIVE CLOUD COVER...WINDS...AND DEWPOINTS. OTHER
CHANGES MINOR TO NONE. -TAC
&&

.AVIATION (01/00Z - 02/00Z)...
MAINLY VFR CONDITIONS WILL PREVAIL EARLY THIS EVENING (THROUGH ABOUT
04Z).  A FEW SPRINKLES ARE POSSIBLE...THOUGH...AND SURFACE WINDS
WILL REMAIN GUSTY OUT OF THE SOUTHEAST (UP TO AROUND 25 KT).

LATER TONIGHT...CEILINGS WILL LOWER INTO THE MVFR CATEGORY OVER MOST
OF CENTRAL NY AND THE HIGHER TERRAIN OF NORTHEAST PA.  KELM AND KAVP
SHOULD KEEP MOSTLY VFR BASES...BUT KITH...KSYR...KUCA...AND KBGM ARE
FAIR GAME TO SLIP INTO THE MVFR RANGE.  WINDS WILL ALSO BEGIN TO
SWING AROUND TOWARDS THE WEST AND GENERALLY DIMINISH IN SPEED.

BY LATE FRIDAY MORNING (AFTER 15Z)...AT LEAST PARTIAL CLEARING IS
EXPECTED...WITH ANY REMAINING CEILING BASES LIFTING BACK TO VFR
CATEGORY.  -MJ
&&

.HYDROLOGY...
RIVERS TONIGHT CONTINUE HIGH WITH A FEW MORE POINTS ADDED THIS
EVENING. ON THE SUSQUEHANNA NORTH BRANCH THE WARNINGS CONTINUE FOR
WAVERLY/SAYRE AND CONKLIN. LITTLE CHANCE THESE TWO POINTS WILL BE
BELOW FLOOD STAGE BEFORE THE RAIN FRI NGT ON. A WARNING WAS ADDED
FOR BAINBRIDGE ON THE SUSQU DUE TO SNOW MELT AND POSSIBLY EAST
SIDNEY DAM BUT FLOODING REMAINS MINOR. THIS POINT WENT BELOW FLOOD
STAGE THIS MORING BUT WAS ALMOST STEADY. CORTLAND ON THE TIOUGHNIOGA
WAS ADDED ALSO DUE TO SNOW MELT. WARM TEMPERATURES AND PLENTY OF
SNOW HAVE FINALLY PUSHED CORTLAND OVER. THIS ALSO WILL REMAIN MINOR
INTO FRIDAY. ALSO WATCHING SHERBURNE WHICH LIKE CORTLAND HAS BEEN
RUNNING HIGH WITH SNOWMELT AND THE RAIN FROM EARLIER THIS WEEK.

FLOOD WATCH FOR ENTIRE CWA WILL CONTIUE WITH A COASTAL STORM MOVING
NORTH UP THE COAST FRIDAY INTO SATURDAY. CONTINUED MODEL DIFFERENCES
ON AMOUNTS AND PRECIP TYPES BUT SHOULD GET AT LEAST AN INCH OF RAIN
EVERYWHERE. WITH THE RIVERS RUNNING HIGH AND THE GROUND STILL
SATURATED WITH SOME SNOW A WATCH IS WELL WARRANTED.  -TAC
&&

.LONG TERM (FRIDAY - THURSDAY)...
WEAK FRONT MOVING EAST ACROSS THE FORECAST AREA THIS EVENING WILL BE
ACCOMPANIED BY SCT SHOWERS. A FEW LIGHTNING STRIKES ARE EVIDENT OVER
THE NIAGARA PENINSULA ATTM... BUT LOW-LEVEL INSTABILITY IS
NON-EXISTENT OVER OUR AREA WITH MID-LEVEL INSTABILITY ONLY MARGINAL.
WOULD NOT BE TOO SURPRISING TO HEAR A RUMBLE OF THUNDER OVER THE
WESTERN COUNTIES THIS EVENING... BUT AT THIS TIME I FELT THAT IT
WOULD NOT BE SIGNIFICANT ENOUGH TO INCLUDE IN ANY FORECASTS.

MAIN CONCERN WITH THIS FORECAST PACKAGE IS THE BIG STORM TO EFFECT
THE FORECAST AREA OVER THE WEEKEND. MODELS ARE IN GENERAL AGREEMENT
WITH THE SCENARIO... BUT SUBTLE DIFFERENCES WILL EFFECT THE
FORECAST.  AFTER A DRY... MILD DAY ON FRIDAY... MODELS ARE IN
AGREEMENT THAT PRECIPITATION WILL MOVE NORTH ACROSS THE AREA FRIDAY
NIGHT. THE NAM AND NGM ARE CONSIDERABLY COLDER THAN THE GFS AROUND
12Z ON SATURDAY... INDICATING THAT A PERIOD OF SNOW IS POSSIBLE
AROUND THAT TIME FOR MUCH OF THE AREA...WHILE THE GFS IS WARMER...
INDICATING ONLY RAIN. THE ECMWF FORECAST LOOKS MORE LIKE THE GFS...
SHOWING MORE LOW PRESSURE FARTHER WEST THAN THE NAM OR NGM... SO
LEANED TOWARD THE WARMER GFS... AND WENT WITH RAIN... POSSIBLY MIXED
WITH SNOW FOR AWHILE SATURDAY MORNING.

ALL MODELS SHOW PRECIPITATION CHANGING TO ALL RAIN SATURDAY
AFTERNOON... BEFORE PROBABLY CHANGING BACK TO SNOW SATURDAY NIGHT
AND SUNDAY MORNING. MODELS ALL IMPLY A DRY SLOT MOVING NORTH ACROSS
THE AREA ON SATURDAY... WHICH MIGHT BE ENOUGH TO CUT PRECIPITATION
AMOUNTS DOWN TO BETWEEN 0.5 AND 1.0 IN MANY PLACES.  HOWEVER...
CURRENT INDICATIONS ARE THAT EVEN RAINFALL AMOUNTS LIKE THOSE WOULD
BE ENOUGH FOR MINOR FLOODING SATURDAY. HEAVIER AMOUNTS.... FROM 1 TO
2 INCHES... ARE STILL POSSIBLE WITH A MINOR SHIFT OF THE STORM
TRACK... AND THAT WOULD RESULT IN MODERATE FLOODING OR WORSE. BASED
ON THIS WENT WITH A FLOOD WATCH FOR NE PA LATE FRI NIGHT THRU
SUNDAY... AND FOR CENTRAL NY SATURDAY AND SUNDAY. -MSE

COLDER AIR WILL BEGIN WRAPPING IN ON THE BACKSIDE OF LOW PRESSURE
SYSTEM AS THE LOW CENTER MOVES NORTHEAST. THE NAM IS COLDER THAN THE
GFS, BRINGING THE LOW CENTER FURTHER EAST...ACROSS SOUTHERN NEW
ENGLAND, AS OPPOSED TO THE GFS WHICH BRINGS THE LOW UP THE HUDSON
RIVER VALLEY. WILL CHANGE THE PRECIP OVER TO SNOW FROM WEST TO EAST
FOR THE EVENING AND OVERNIGHT HOURS. POTENTIAL IS THERE ESPECIALLY
FOR THE WESTERN PART OF THE FA TO RECEIVE SEVERAL INCHES OF
ACCUMULATING SNOW. WRAP AROUND PRECIP CONTINUES ON SUNDAY BEFORE
TAPERING OFF LATER IN THE DAY IN NORTHERN AND EASTERN ZONES.

FAIRLY QUIET AND WARMER WEATHER STARTS THE WORK WEEK THROUGH MID
WEEK. NEXT SYSTEM APPROACHES WITH CHC FOR RAIN LATE IN THE PERIOD
WED NIGHT AND THURSDAY.  -JML
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...FLOOD WATCH SAT THRU SUN ALL ZONES.
RIVER FLOOD WARNINGS WAVERLY/SAYRE - CONKLIN - BAINBRIDGE - CORTLAND
.PA...FLOOD WATCH LATE FRI NGT THRU SUN ALL ZONES.
RIVER FLOOD WARNING WAVERLY/SAYRE

&&
Hazardous weather outlook, Mar 31, 10:04 PM EST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1004 PM EST THU MAR 31 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-011100-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
1004 PM EST THU MAR 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
RIVER FLOODING CONTINUES FOR MANY POINTS. SEE THE LATEST FLOOD
STATEMENT...ALBFLSBGM.

.DAYS TWO THROUGH SEVEN...
A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA STARTING SATURDAY
MORNING AND CONTINUING THROUGH SUNDAY. A STRONG STORM WILL MOVE UP
THE EAST COAST SPREADING COPIOUS RAIN INTO THE AREA STARTING FRIDAY
NIGHT AND CONTINUING INTO SUNDAY. RIVER AND STREAM FLOODING IS
POSSIBLE. SEE THE FLOOD STATEMENTS FOR FURTHER DETAILS...ALBFFABGM.

AS THE STORM PULLS SLOWLY OUT ON SUNDAY THE RAIN COULD CHANGE TO SNOW
AND ACCUMULATE. SEVERAL INCHES COULD FALL ACROSS THE CENTRAL SOUTHERN
TIER AND FINGER LAKES.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Broome

When
April 1, 12:00 AM EST to April 6, 3:04 PM EST
Where
Broome forecast zone
Property damage
$1.0 million
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.160, -75.820 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447464.